By Topic

A Simplified Stability Criterion for Linear Discrete Systems

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
Jury, E.I. ; Department of Electrical Engineering, University of California, Berkeley, Calif.

In this study a simplified analytic test of stability of linear discrete systems is obtained. This test also yields the necessary and sufficient conditions for a real polynomial in the variable z to have all its roots inside the unit circle in the z plane. The new stability constraints require the evaluation of only half the number of Schur-Cohn determinants [1], [2]. It is shown that for the test of a fourth-order system only a third-order determinant is required and for the fifth-order, one second-order and one fourth-order determinant are required. The test is applied directly in the z plane and yields the minimum number of constraint terms. Stability constraints up to the sixth-order case are obtained and for the nth-order case are formulated. The simplicity of this criterion is similar to that of the Lienard-Chipard criterion [3] for the continuous case which has a decisive advantage over the Routh-Hurwitz criterion [4], [5]. Finally, general conditions on the number of roots inside the unit circle for n even and odd are also presented in this paper.

Published in:

Proceedings of the IRE  (Volume:50 ,  Issue: 6 )